Side Effects pt. 1: Impact of Naloxone
It has been a while since I’ve written about the more basic aspects of Suboxone treatment for opioid dependence. I used to check the phrases used to search for Suboxone, and cover those topics one by one. In that spirit, I’ll spend a little time talking about side effects of Suboxone.
Remember that in almost all cases, the only active part of Suboxone is the partial opioid agonist, buprenorphine. Buprenorphine causes the ceiling effect. Buprenorphine relieves cravings. Buprenorphine blocks the actions of opioid agonists. And buprenorphine is responsible for ‘precipitated withdrawal’ during inductions when Suboxone is started too soon after using opioid agonists, particularly in high-tolerance individuals. I have heard patients, health news reporters, pharmacists, and doctors confuse this issue, thinking that naloxone plays a part in the actions of Suboxone.
So why, you ask, is there something called ‘Subutex’? Or better yet, why doesn’t everyone just take plain old buprenorphine? If you ask that question, you are brighter than most of the people involved in the FDA approval of Suboxone. The naloxone is supposedly in Suboxone to reduce diversion of the drug, by causing withdrawal symptoms if Suboxone is injected. But if you spend a few hours reading my blog, you’ll come to see the real reason for naloxone: to convert a generic molecule called buprenorphine into a blockbuster pharmaceutical called Suboxone.
When people talk about Suboxone side effects, they will be talking about effects from buprenorphine 99% of the time. A small amount of naloxone is absorbed when Suboxone is used as directed—about 3% of the total amount of naloxone—and that naloxone is rapidly destroyed by the liver. Some people suspect that the naloxone gives them headaches, especially if they find that the headaches are absent when they change from Suboxone to Subutex. After making that change for many patients, I’m not convinced that there is a real difference between the drugs—or if people have headaches initially because of the potency of buprenorphine in Suboxone, and the headaches resolve because they are just used to buprenorphine by the time their prescriptions are changed to Subutex.
I don’t have a good reason why an opioid antagonist like naloxone would cause headaches, except that headaches are a common and caused by pretty-much anything. Likewise, I doubt that many people (if any) are ‘allergic’ to naloxone, in the way that some people are allergic to penicillin. I have never seen a case report about a true allergy to naloxone, confirmed by allergy testing. If a reader has a demonstrated allergy to naloxone, please write to me about it.
Finally, naloxone is metabolized by the liver, so like all drugs broken down at the liver there is some theoretical possibility for drug interactions. The enzyme that destroys naloxone could, theoretically, be blocked by other specific drugs, allowing the naloxone to build up and cause withdrawal symptoms. This is an unlikely scenario because 1. Only a fraction of the naloxone in Suboxone gets into the bloodstream in the first place, 2. Naloxone is normally metabolized very efficiently, and if one metabolic pathway is blocked, other pathways are present that are not likely to be blocked, and 3. Buprenorphine has such high affinity at the opioid receptor that naloxone, when present, has little effect on the actions of buprenorphine.
As stated at the outset, side effects to Suboxone are almost always caused by buprenorphine, not naloxone.
All medications have fillers, preservatives, and artificial colors or sweeteners. There is always the remote chance that a chemical used in this role will cause unanticipated effects (for example red dye #2 was banned in 1976 over fears that it caused cancer). Suboxone and Suboxone film contain artificial colors and flavors, and there is a theoretical risk that a person could be allergic to one of those chemicals. But allergic reactions have certain characteristics, including rash, itching, and other symptoms triggered by the release of histamine. In the absence of histamine-type symptoms, I would be reluctant to diagnose someone with an allergy to the additives in Suboxone.
In the next post I’ll discuss the side effects of buprenorphine, the chemical responsible for almost all of the side effects of Suboxone.